Alert archive / Nebraska / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 352, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Sep 23, 2023, 2:24 AM MDT for Perkins County, Nebraska. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 23, 2023, 2:24 AM MDT (08:24 UTC)
- Expired
- Sep 23, 2023, 2:52 AM MDT
- In force
- 28 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Perkins County, NE
The radar
The North Platte radar (KLNX), 156 km from the middle of the area, began a volume at 08:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 23, 2:51 AM MDT | HAIL 0.25 | 1 N Grant, NE | Pea size hail with gusts estimated 35mph. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.4 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 173 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 882 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
577
WUUS53 KLBF 230824
SVRLBF
NEC135-230915-
/O.NEW.KLBF.SV.W.0352.230923T0824Z-230923T0915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
224 AM MDT Sat Sep 23 2023
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Central Perkins County in southwestern Nebraska...
* Until 315 AM MDT.
* At 223 AM MDT, a severe thunderstorm was located 9 miles northwest
of Grant, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Grant around 235 AM MDT.
Madrid around 250 AM MDT.
Other locations impacted by this severe thunderstorm include Wild
Horse Spring.
This includes Highway 61 between mile markers 59 and 78.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4084 10201 4100 10197 4101 10140 4072 10152
TIME...MOT...LOC 0823Z 277DEG 28KT 4092 10188
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Taylor2 follow-up statements
254 WWUS53 KLBF 230848 SVSLBF Severe Weather Statement National Weather Service North Platte NE 248 AM MDT Sat Sep 23 2023 NEC135-230915- /O.CON.KLBF.SV.W.0352.000000T0000Z-230923T0915Z/ Perkins NE- 248 AM MDT Sat Sep 23 2023 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM MDT FOR CENTRAL PERKINS COUNTY... At 247 AM MDT, a severe thunderstorm was located near Grant, moving southeast at 30 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. This severe thunderstorm will remain over mainly rural areas of central Perkins County, including the following locations... Wild Horse Spring. This includes Highway 61 between mile markers 60 and 78. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4083 10181 4100 10175 4101 10140 4072 10152 TIME...MOT...LOC 0847Z 295DEG 27KT 4082 10167 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...0.88 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ Taylor
978
WWUS53 KLBF 230852
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
252 AM MDT Sat Sep 23 2023
NEC135-230902-
/O.CAN.KLBF.SV.W.0352.000000T0000Z-230923T0915Z/
Perkins NE-
252 AM MDT Sat Sep 23 2023
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PERKINS COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However, small hail,
gusty winds and heavy rain are still possible with this thunderstorm.
LAT...LON 4083 10181 4100 10175 4101 10140 4072 10152
TIME...MOT...LOC 0851Z 277DEG 28KT 4081 10161
$$
TaylorWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 11:26 PM MDT, 2 hours 58 minutes earlier.
Area forecast discussion, Sep 22, 11:26 PM MDT, 2 hours 58 minutes before
Area Forecast Discussion National Weather Service North Platte NE 1226 AM CDT Sat Sep 23 2023 ...Aviation discussion... .SYNOPSIS... Issued at 410 PM CDT Fri Sep 22 2023 Key Messages: - Isolated storms this evening with a greater chance across the area overnight. A few may be severe with hail and wind - Breezy and mild Saturday as rain showers taper across the north - Gradual warming and drier for first half of next week Synopsis: A deep upper closed low centered near the Tetons commands a trough over much of the Intermountain West and Northern Plains. A significant mid-level wave accompanied with the trough is currently spreading over the Cheyenne Divide this afternoon. Toward the surface, multiple boundaries stretch across the region. A front along the lee of the Rockies precedes the shortwave, a quasi-front or prominent outflow from previous convection lies across the central Sandhills, and new outflow has formed near the Niobrara River. A stubborn low stratus deck over the forecast area has kept highs in the 60s to lower 70s. && .SHORT TERM...(This evening through Saturday night) Issued at 410 PM CDT Fri Sep 22 2023 This evening and tonight... The main forecast challenge deals with the multiple convective possibilities with their respective forcing mechanisms. Isentropic upglide is prevalent across the Sandhills, and east/southeast low level flow continues to pull in moisture. Surface dew points have held near 60F throughout the day. The current (as of 20z) batch of storms over Cherry County that has been propelled forward this afternoon by drier air entraining into the panhandle should continue to lift northeast into South Dakota and gradually weaken. Not much in terms of impacts is expected, possibly small hail or gusty winds. Per SPC mesoanalysis, the environment has been held in check from the stratus. Virtually all instability is aloft and generally limited at that (up to 1000 j/kg MUCAPE). The boundary in the central Sandhills appears to simply be a wind shift as the temperature and humidity gradients are very subtle. Some short term guidance hints at rain showers or a storm. Left low end chance PoP to cover that area through sunset or so. The primary concerns lie to the west early this evening (covered by a Severe T'Storm Watch) and more widespread convection overnight. Currently watching isolated development off the Laramie Range and out into the western Neb panhandle. This activity is fed by stronger forcing in the immediate vicinity, much stronger deep layer shear, and greater instability. Should a few of those cells maintain and reach the eastern panhandle (Garden, Sheridan), they will present a large hail and strong wind threat. Shear vectors are mostly perpendicular to the front, suggesting somewhat discrete cells (south of the SoDak state line anyway). Large bulk shear values continue into the Sandhills as a mid-level jet noses onto the Plains, but instability drops off quite a bit. Agree with some of the CAMS that the area most conducive for isolated convection will be west of Hwy 61. After dark, convection may become more widespread, especially north of I-80. Deep layer shear increases further with the nose of the upper jet, but also with a modest low level jet developing. Mid-level lapse rates steepen over the Sandhills, and a ribbon of higher CAPE pushes into central Neb. Essentially, the environment ripens to where any storms that occur should be able to maintain. Newer short term guidance suggests leftover storms in the panhandle late this evening grow upscale in the Sandhills into a squall line or complex. How strong or severe this activity becomes is in question, mostly with it being elevated in nature. Agree with the MRGL outlook assessment from SPC where some larger hail and stronger winds cannot be ruled out, but may be more of an exception than a widespread rule. Timing will likely be very late with the initial development northwest around 06z, along the Hwy 83 corridor around 09z, and far north central around 12z. Storm motion should be quick enough to preclude any significant flooding issues in the north, where antecedent conditions raise some concern. One other forecast challenge is fog. Low level moisture trapping and fairly light southeast winds will support any development across southwest and central Neb. Used SREF guidance for general coverage and timing. Tomorrow... The upper low pushes east through S.Dakota during the day with the trough axis bisecting the forecast area around 00z. The primary surface front should exit to eastern Neb by midday, dragging most of the remnant overnight showers and storms out of the forecast area. Left schc PoP north of Hwy 20 through the afternoon however, to account for forcing and subtle instability in the vicinity of the upper low. Winds pick up throughout the day as H85 flow strengthens behind the low. West/northwest wind increases to 30 kts, with most of that expected to mix to the surface. This also elevates the fire weather threat across far southwest Nebraska where enough dry air will push humidity values down to around 20%. Temperatures will be somewhat cool in the far north (mid/upper 60s) where cloud cover will be slower to erode and H85 CAA is a little stronger. Toward southwest Neb, highs should reach the mid to upper 70s with the downslope component at H85 dries and warms. .LONG TERM...(Sunday through Friday) Issued at 410 PM CDT Fri Sep 22 2023 For the first half of next week, the synoptic pattern shifts to northwest flow for Nebraska as the upper low reaches the Great Lakes and a ridge builds over the Rockies. The next trough tries to spread onto the Plains mid to late week. In the meantime, the absence of any significant feature at the surface combined with the building ridge aloft should keep precip chances at bay. A gradual warming trend also takes hold with most spots reaching the lower/mid 80s by Tuesday. Parts of southwest Neb may make a push for 90F again midweek, which lines up 10-15 degrees above normal. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1225 AM CDT Sat Sep 23 2023 Not much change from the previous TAF package as guidance remains very consistent in moving a cold front through the region from west to east late tonight. Ahead of the front, CIGs/VSBYs have lowered to MVFR/IFR and expect continued lowering to IFR/LIFR especially at KLBF. The frontal passage will likely be accompanied by strong thunderstorms, especially north of Interstate 80. Will confine thunder to about a 4 hour window 08Z-12Z with an amplified TEMPO 10Z-11Z with gusty winds/wind shift and heavy rain during the frontal passage. Winds rapidly veer to the northwest with the frontal passage and become gusty, effectively scouring out any lingering low clouds/fog and returning TAF sites to VFR shortly after daybreak. Wind gusts of 25kt or more appear likely through Saturday afternoon with lower confidence for gusts at or above 30kt. Winds diminish at KLBF after sunset but will stay with some gusts at KVTN through the end of the valid period. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Snively SHORT TERM...Snively LONG TERM...Snively AVIATION...MBS
Hazardous weather outlook, Sep 23, 12:34 AM MDT, 1 hour 50 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 134 AM CDT Sat Sep 23 2023 NEZ004>010-022>029-035>038-056>059-069>071-094-241200- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 134 AM CDT Sat Sep 23 2023 /1234 AM MDT Sat Sep 23 2023/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Today and Tonight. Strong to possibly severe thunderstorms are possible early this morning, especially north of Interstate 80, as a cold front crosses the region. Patchy dense fog is also possible early this morning, including along Interstate 80 around North Platte. The threat for hazardous weather later this morning through this afternoon will be low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, Sep 23, 12:47 AM MDT, 1 hour 37 minutes before
Special Weather Statement National Weather Service North Platte NE 147 AM CDT Sat Sep 23 2023 NEZ006>010-024>029-035>038-057>059-069>071-231000- Keya Paha-Boyd-Brown-Rock-Holt-Hooker-Thomas-Blaine-Loup-Garfield- Wheeler-Arthur-McPherson-Logan-Custer-Keith-Perkins-Lincoln-Chase- Hayes-Frontier- Including the cities of Springview, Spencer, Butte, Lynch, Ainsworth, Bassett, Rose, O'Neill, Atkinson, Mullen, Thedford, Halsey, Dunning, Purdum, Brewster, Taylor, Burwell, Bartlett, Ericson, Arthur, Tryon, Ringgold, Stapleton, Broken Bow, Ogallala, Paxton, Grant, North Platte, Champion, Enders, Imperial, Wauneta, Hayes Center, Curtis, Eustis, and Maywood 147 AM CDT Sat Sep 23 2023 /1247 AM MDT Sat Sep 23 2023/ ...Expect patchy dense fog for the next few hours... Fog with visibility less than one mile will persist across most of central and southwest Nebraska, including along Interstate 80, for the next couple of hours. A cold front is expected to move across the region from the west before daybreak, sweeping out the fog. Drivers should be prepared for rapidly changing conditions. Slow down, leave extra space between vehicles, and use low beam headlights.
Special weather statement, Sep 23, 1:30 AM MDT, 54 minutes before
Special Weather Statement
National Weather Service North Platte NE
130 AM MDT Sat Sep 23 2023
NEZ056-230815-
Deuel NE-
130 AM MDT Sat Sep 23 2023
...A STRONG THUNDERSTORM WILL IMPACT DEUEL COUNTY THROUGH 215 AM
MDT...
At 130 AM MDT, Doppler radar was tracking a strong thunderstorm near
Ovid, or 7 miles south of Chappell, moving east at 40 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Chappell, Big Springs, Barton, and Goldeneye State Wildlife
Management Area.
This includes Interstate 80 in Nebraska between mile markers 84 and
108.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4120 10226 4122 10208 4121 10206 4101 10206
4100 10216 4101 10258 4104 10260
TIME...MOT...LOC 0730Z 248DEG 34KT 4099 10244
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
TaylorThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 1:30 AM MDT | Special Weather Statement | LBF | Deuel | 45 min |
| Sep 23, 1:45 AM MDT | Severe Thunderstorm Warning | LBF | Deuel, Keith, Perkins | 45 min |
| Sep 23, 2:35 AM MDT | Special Weather Statement | LBF | McPherson | 40 min |
| Sep 23, 3:21 AM MDT | Special Weather Statement | LBF | Logan, McPherson | 39 min |
| Sep 23, 4:05 AM MDT | Special Weather Statement | LBF | Logan | 40 min |
| Sep 23, 4:47 AM MDT | Special Weather Statement | LBF | Blaine, Custer, Loup | 43 min |
| Sep 23, 5:33 AM MDT | Special Weather Statement | LBF | Custer, Garfield, Loup | 42 min |
| Sep 23, 5:55 AM MDT | Severe Thunderstorm Warning | LBF | Garfield, Holt, Wheeler | 35 min |
| Sep 23, 6:14 AM MDT | Special Weather Statement | LBF | Wheeler | 61 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.